Skip to toolbar

Novolog Overdose

I accidentally injected 10 units of Novolog, instead of 10 units of Lantus.
This was just stupidity on my part, because of other interruptions.
10 units of Novolog is my entire 24 hr coverage for 3 meals.
Needless to say, injecting an entire day’s supply of insulin at once panicked me!
I discovered this mistake within 5 minutes after the injection, and immediately ingested 75gms carbs- from cola and fruit juice.
Now I am 2 hrs. past the injection time, and still at 153. Since injecting, my sugar level has climbed from 137, to 153, to 180.
By the time I reached the Diabetes Educator at my physician’s office, I had already consumed the 3 drinks which totalled 75 gms of carbs. She is herself a Type 1, and seemed to think I had consumed enough. She suggested only another 15 gr if I start to go too low.
From reading previous posts here, this seems to be a common mistake.
I am carefully recording my sugar levels over this time, and trying to record enough info to help if it ever happens again. In 6 years of being a Type 1 with 4 injections daily, this is my first such error.
I am noticing that my sugar levels have only begun to fall 2 hours after the overdose injection. This causes me to think that Novolog acts more slowly for me.
I encourage others to treat overdoses at home, as I have done.
As others have said in previous posts, the emergency room would not offer anything better.

  • #122222
  • that can be scary. good thing you caught it early and didn’t try to play “catch up” where you go low and then correct, then correct, then correct, etc. it was the first big sugary drink that helped and it sounds like you stayed ahead of it the entire time, good work.

    don’t be to hard on yourself. honestly, the pens look similar and it’s not that crazy of a error to transpose. you can get a roll of orange and a roll of black electric tape (green, white, red, etc) and create a visual marker to make it easier to identify.but I still say it’s an easy mistake to make. hope the rest of your day goes better!!

  • #122226
  • To me, it sounds as if you did exactly what you needed to do, Congratulations! I also think that your diabetes educator gave you good advice. It is very easy, common, to over eat to correct “a low” causing what is often referred to as rebound.

    What ever caused you to become aware within such a short time that you used the incorrect insulin? When I was using both Lantus and Humalog I carried a pen with me for Humalog MDI and used a syringe and vial for Lantus which I used at bedtime. As @joe says, don’t be too hard on yourself, we all make mistakes; over the past half century I dosed improperly dozens which I’ve been able to correct at home – just be sure to check BG often, and continue checking even after you feel better and think that the crisis is over.

  • #122228
  • Sounds like you done good!

    At least you didn’t do what a Dallas City Councilman did once. He took the wrong kind of insulin, so he then immediately took the right kind too and ended up in the hospital! It was quite a while back. I looked for the news story but couldn’t find it.

    I did the same once. I took what was supposed to be my lantus dose before bed, but took regular instead. I ate a couple of bagels and went to bed but didn’t really sleep worried about BS. I had a 7:00 am flight the next day. Oh well, live and learn.

    Keep up the good work.

  • #122233
  • Oh My God! I did that too! Except I was eating pazta and we didn’t know the box said uncooked and my Step mom told me to take 18 units of Novolog! She gave me like a XL Pepsi from the fountain and like 10 Reese’s PB cups! It was a bad night!

  • #122463
  • Viewing 5 posts - 1 through 5 (of 5 total)

    User Groups

    @

    Not recently active